Aromatase inhibitors can induce an arthralgia syndrome. - GreenMedInfo Summary
Prospective study to assess short-term intra-articular and tenosynovial changes in the aromatase inhibitor-associated arthralgia syndrome.
J Clin Oncol. 2008 Jul 1;26(19):3147-52. Epub 2008 May 12. PMID: 18474874
Department of Obstetrics and Gynecology, Division of Gynecological Oncology, University Hospital Gasthuisberg, Herestraat 49, 3000 Leuven, Belgium.
PURPOSE: Arthralgia is an adverse class effect of aromatase inhibitors (AIs). To date, its exact mechanism remains unclear. The purpose of this study was to investigate the changes in clinical rheumatologic features and magnetic resonance imaging (MRI) of hands and wrists in AI and tamoxifen users.
PATIENTS AND METHODS: This is a prospective single-center study including 17 consecutive postmenopausal patients with early breast cancer receiving either tamoxifen (n = 5) or an AI (n = 12). At baseline and after 6 months, patients filled in a rheumatologic history questionnaire and a rheumatologic examination including a grip strength test was done. At the same time points, MRI of both hands and wrists was performed. The primary end point was tenosynovial changes from baseline on MRI. Secondary end points were changes from baseline for morning stiffness, grip strength, and intra-articular fluid on MRI. Wilcoxon signed ranks was used to test changes from baseline and the Spearman correlation coefficient to assess the association between rheumatologic and MRI changes from baseline.
RESULTS: At 6 months, patients on AI had a decrease in grip strength (P = .0049) and an increase in tenosynovial changes (P = .0010). The decrease in grip strength correlated well with the tenosynovial changes on MRI (P = .0074). Only minor changes were seen in patients on tamoxifen. AI users reported worsening of morning stiffness and showed an increase in intra-articular fluid on MRI.
CONCLUSION: The functional impairment of hands in the AI-associated arthralgia syndrome is characterized by tenosynovial changes on MRI correlating with a significant decrease in hand grip strength.